Pennsylvania, 2023

Damaging Winds in Pennsylvania, July 17, 2023

July 17, 2023 · NWS BGM · 4 events in 2 counties and zones

A line of thunderstorms with damaging wind gusts moved through Scranton and surrounding areas. Multiple trees were knocked down across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of thunderstorms with damaging wind gusts moved through Scranton and surrounding areas. Multiple trees were knocked down across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 6:52 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 17, 6:52 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
752 PM EDT Mon Jul 17 2023

.SYNOPSIS...
A cold front will push through the region tonight and Tuesday
with the next chance of showers and thunderstorms. Smoke and
hazy conditions will clear up behind the front Tuesday evening.
High pressure and dry conditions are expected on Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
645 PM Update:

Made some minor adjustments to PoPs for this evening, but
otherwise the forecast remains on track. Previous discussion
remains valid.

240 PM Update...

An upper level trough and associated surface cold front will
push into western NY tonight. The first short wave arrives this
evening with scattered showers and thunderstorms developing over
the Finger Lakes region and only isolated showers expected east
of the I81 corridor.

The cold front will make its way through the region Tuesday
afternoon/evening. More showers and thunderstorms will form
midday tomorrow and the best chance for showers and storms will
be mainly east of I81. PWATs are not overly impressive tomorrow,
only about 1.25" to a max of 1.5" and storm motions should be
enough to keep the flash flood threat limited. However, with the
wet antecedent conditions in the Catskills, flash flood guidance
remains low, so will still have to keep a close eye on any
thunderstorms that move into this area.

Hazy conditions will continue tonight and tomorrow, but the
cold front should push out any lingering smoke tomorrow evening.
Brief high pressure is expected to build in behind the front
tomorrow night and some valley fog will be possible through the
early morning hours Wednesday.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
High pressure across the region will lower the humidity some
Wednesday and give us a brief break from any showers or
thunderstorms. A slightly cooler airmass across the region will
result in highs only around 80. The high pressure center will move
off to the east resulting in southerly flow bringing back in muggier
air Wednesday night with lows in the lower to mid 60's.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
An occluded front then looks to pass through the region Thursday and
Friday providing the lift needed for additional shower and
thunderstorm chances. The highest chances look to be Thursday
afternoon and evening with an additional mid-level shortwave moving
through on Friday as well. PW values again rise to around 1.5 inches
so some of storms will likely have heavy rainfall. Instability looks
weak at this time limiting the threat. Low temperatures look several
degrees warmer due to clouds in the 60's. Thursday looks like the
warmest day with highs getting well into the 80's with temperatures
a few degrees cooler Friday.

A broad upper level low in the Great Lakes should keep at least a
low potential for a few showers and thunderstorms through Sunday but
it should be dry most of the time. Another cooler airmass comes into
the region as well knocking highs back down to around 80 with 50's
and 60's for lows. Monday should start a slight moderating trend
with high pressure moving into the area.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Rather a low-confidence overnight forecast, as a complex of
showers and thunderstorms over central Pennsylvania will
approach area terminals between 01Z and 02Z, generally ending
between 06Z and 08Z, with the risk of thunder greatest at AVP.
This may help clear out the smoke and haze temporarily, perhaps
until morning. But fog chances will increase towards dawn,
especially in areas that receive rainfall. Otherwise, expect
minor restrictions to visby to return tomorrow from wildfire
smoke.

A cold front will eventually push through the region tomorrow
and this should clear out the smoke, but likely not until late
afternoon or the evening hours.

Outlook...

Tuesday...Scattered showers and thunderstorms and smoke will
produce MVFR restrictions at times.

Tuesday night through Wednesday night...Mainly VFR.

Thursday through Friday...Scattered showers and
thunderstorms with occasional restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...BJG/MPK
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...MPK/MPH
Hazardous weather outlook, Jul 17, 1:48 PM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
248 PM EDT Mon Jul 17 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
248 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low pressure system moving through the region during the end of
the week will bring a chance for widespread heavy rain showers and
thunderstorms. Given the recent precipitation across the area,
isolated flash flooding will be possible under prolonged heavy rain
or areas hit by multiple rounds of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 7:30 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
830 PM EDT Mon Jul 17 2023

PAZ038-039-043-047-180115-
Wyoming PA-Susquehanna PA-Bradford PA-Luzerne PA-
830 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of western Susquehanna,
western Luzerne, eastern Bradford and Wyoming Counties through 915 PM
EDT...

At 829 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wysox to Wilburton Number Two. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hazleton, Muhlenberg, Nanticoke, Plymouth, Vernon, West Hazleton,
Larksville, Rush, Lehman and Dallas.

This includes the following highway exits...
 Interstate 80 between 256 and 262.
 Pennsylvania Interstate 81 between 143 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
      4130 7631 4154 7622 4156 7645 4171 7646
      4200 7618 4200 7597 4093 7595 4090 7603
TIME...MOT...LOC 0029Z 220DEG 38KT 4171 7639 4083 7636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BJG
Special weather statement, Jul 17, 8:15 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
915 PM EDT Mon Jul 17 2023

PAZ043-044-047-180200-
Wyoming PA-Luzerne PA-Lackawanna PA-
915 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of Lackawanna, central
Luzerne and Wyoming Counties through 1000 PM EDT...

At 915 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evans Falls to near Drums. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scranton, Wilkes-Barre, Falls, Dunmore, Kingston, Nanticoke, Plains,
Old Forge, Pittston and Archbald.

This includes the following highway exits...
 Interstate 80 between 262 and 273.
 Pennsylvania Interstate 81 between 151A and B and 202.
 Interstate 84 between 1 and 2, and near 4.
 Interstate 380 between 22 and 24.
 Interstate 476 between 105 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4099 7603 4154 7614 4164 7595 4164 7562
      4122 7553 4112 7563 4113 7568 4109 7577
      4104 7575 4103 7575 4103 7579
TIME...MOT...LOC 0115Z 252DEG 27KT 4147 7606 4107 7598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BJG

The radar

The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 17, 8:38 PM EST
Where
Luzerne County, 0.49 mi NE of Pittston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.326, -75.794

Strong thunderstorm winds knocked down a tree onto wires at Luzerne Avenue and Susquehanna Avenue.

Thunderstorm Wind, Lackawanna

When
July 17, 8:45 PM EST
Where
Lackawanna County, 0.52 mi W of Bush Patch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.370, -75.740

Strong thunderstorm winds knocked down multiple trees in the Old Forge Area.

Thunderstorm Wind, Lackawanna

When
July 17, 8:45 PM EST
Where
Lackawanna County, Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
41.370, -75.750

Strong thunderstorm winds damaged and knocked over a wooden swingset.

Thunderstorm Wind, Lackawanna

When
July 17, 8:53 PM EST
Where
Lackawanna County, 1.38 mi S of Scranton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.400, -75.670

Strong thunderstorm winds knocked down multiple trees and wires in Scranton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104974, 1104976, 1104977, 1104975.